So after 2 years and 6 months I have been at 2 mg for 3 months or so and went to 1.75/1.5 for a few weeks and it hurt once again so I went to 2 for the last week but it isn't better and now I am in total pain...began to feel like it was all beginning again. FLARE I assume. I wrote the doc and he emailed back that he could set a SED rate blood test lab only appt if I wanted to come in. (I don't! They are seeing too many covid people unknowingly there i should think ) or he said I could just increase my prednisone and I would KNOW. Then I could start back down. So today I took 4mg. instead of 2mg. Question. YOU knew there was a question coming yes? Is 4 enough ? to start and I know asked and asked again, but how fast do I try to go back down. this is discouraging..but of course in the great scheme of things, it is nothing. Anyway I have this lovely fellow on my lap right now! What could be better.
INCREASING PRED! : So after 2 years and 6 months I... - PMRGCAuk
The usual advice for this sort of event is to add 5mg to where the flare happened for up to 10-14 days and drop back to just above where the flare happened. You can add more - for a short period it is immaterial, after 5 days you can drop without tapering.
This, of course, is assuming that the flare has happened because you overshot. If it turns out to be a disease activity flare, that is a bit different. You would have to find the right dose again. But creeping upwards doesn't work - until you get to enough the inflammation is there, building up further and further. Go in hard, hit it and retreat.
Sorry, you are going through this but be encouraged. The GALS have given you great advice but I wanted to tell you about my friend in NH who experienced what you are going through. She was diagnosed 11 years ago and she did get down to 1 and felt great for a long time...then the meds called! She used to fight it but finally accepted that she would need a charge every so often and then down to one...then a charge. She is a gorgeous active 85 year old who is amazing. Acceptance has brought her peace...hope that helps.
I think I will slide between four and eight for as long as I'm seeing the sun rise and set...that is ok with me. Her encouragement allowed me to 'go with my body.' Plus the fab Forum~!!!
That’s helpful. I am definitely keeping eyes front with the GCA diagnosis and treatment, not even allowing thoughts and regrets about how far I’d come. At worst I feel like a ticking bomb with my eyes under siege from Glaucoma and potential damage to my optic nerve from GCA, and no ophthalmologist appointment due to shielding status.Then there was the episode of possible Abdominal Aortic Aneurism, followed by an angrily upset Oesophageal spasm, that could be cardiac. The waves of fear are the worst part. Pred contributes to the anxiety. It seems that nothing can be put to rest yet. However, my local supermarket is recognising me as a shielded case and will provide shopping slots ( this relieves my OH who is finding it harder to avoid folk when he goes out to forage). I also get regular phone calls from my GP and the Admin staff ensuring that I am ok on any given day. So I must look on the bright side. Sorry, that was a bit of a rant. ☹️
Sometimes, rant we must. I'm wondering what the common denominator is among all of us? ONE THING FOR SURE....no sissies here, we all have that in common.
Ranting is good...we lay out the laundry list and see how they are linked. I'm glad you are getting some recognition 'around town' which might make some tasks a bit easier. Plus, Jane, if we didn't let off steam, we'd burst. There are so many heroes on this forum and you are one~! Anyone can be a hero if they only have a splinter but you are carrying some serious stuff in that bucket! Is that how you get to be a Viking?
not a rant!! lots of good information and feeling!! I had an esophageal spasm..have had a few. TERRIBLE PAIN. it usually happens when I eat protein before carb. ie. the worst is a hard boiled egg. Have a glass of warm water before eating after a long time of not eating. That seems to help. Very scary. Shlotzkys Ring. I think it is called. l
Like my eyes, my voice improves over the hours during the day, so really think it's the Pred doing this and not PMR. But then again who' really knows. I at first thought it was the Omeprazole, but I stopped taking it for a few days to see but voice still bad, so obviously not. I hope you'll sing again Paperroses.
I went from 2 down to 1.5. OK for a few weeks but then !!!!!!! So went back up to 5 and started slowly reducing again. Back at 2 now since start of lockdown and intend remaining there for the foreseeable future and certainly until the lockdown eases for me - I'm 76.
I have fallen in love with your dog.
Chewbacca.. Chewie or Sir Chews a lot belongs to my son and daughter in law but the being housebound..with a 2 year old has driven the dog mad so we took him much to our delight! Good for me as I am now walking up to 5 miles a day with him. He is wonderful. !thank you. ALSO how quickly did you go from 5mg back to 2????? after your flare.
Yes. I have been admiring him too.
Was down to 1.5 this January, started severe pain (never had a flare before so took me a week to realise what it was - duh), went straight up to 5mg and then in .5 drops was back to 2mg by early May where I've stayed. Relief going from 1.5 to 5mg was wonderful!! All managed by myself as GP leaves it to me - very lucky there judging from some reviews by others.
Very best regards to Sir Chews and I hope you're soon feeling much better.
After a week you can go back down but I usually add a bit to the flare level. Even 0.5mg might help prevent a full flare where you end up back in high singles!
sounds JUST like my situation. And I began all this in Nov 2017. I'm a slower learner was more than a week before I decided it could be PMR flare..kept thinking mowing the lawn, walking the dog. sitting too much.. Glad it is working. I will aim for 2mg .. by NOV. which will be the 3 year mark. I think once I hit 2.5 I rushed it a bit.. fiddling with 2 and then 1. 75 and 1.5 and back to 2 when I was not ready for it. Will be more patient this time. thanks.
Are you sure you aren't suffering Doms from walks??
Delayed Onset Muscle Soreness. I have to leave a day between walks (presuming I ever get to take the dog again!) Otherwise everything aches. It is very similar to PMR pain that I had. That would make sense as it's the muscles that the PMR inflammation impacted. Feet, thighs, upper arms and shoulders. The tiny tears don't get chance to repair as quickly so you need to rest.
Hi yogabonnie, I had been on 4mg and felt really well for over a year while I had, and recovered from a Hip op. Then worked my way down very slowly over 6 months. My inflamation test was normal and came off Pred altogether in January. By March I was tired, aching, depressed and with an odd ear, nose and throat itchy allergy, but no idea what to. Spoke to my Rheumy who suggested I went back up to 4mg again and 3 weeks on I feel fine, itchiness gone and I have a normal life again. I've just turned 70 and feel I want to just stay on 4mg now forever. Not sure if I can, but I don't see the point of going up and down and getting flare ups.
Anyone know if there is a problem doing this?
I don't know if it is possible. But it sure sounds like a good Idea to me! Maybe I could stay at 2.mg. although what is the difference ! anyone know that answer. I think there are people on it for years and years and at this low dose I think the side effects are minimal or just normal aging...which perhaps are actually better than normal since while on prednisone often one tries to eat better and take better care of bones etc etc.!
It is a really low dose, well within the amount the body makes naturally in the form of cortisol and which it requires to function. Many people take pred at 5-10mg for life for other conditions.
In fact, from what you say I think it is likely you will get back to 2mg, possibly even 1mg, for the long term. Lots of people find they are OK at 1mg for months but when they stop the symptoms come back with in a few months. Many doctors will say it is such a low dose it can't be doing anything - the evidence from patient experience is that it does and rheumy nurses seem more aware of that.
But also, as SJ says, once the pressure is off to reduce, it often becomes easier!!
There has been a study that confirms it is not a risk to use pred longterm at low doses: